Alert archive / Kentucky / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Jackson, KY

June 7, 2005Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 7, 2005, 11:47 AM EDT for Rockcastle County, Kentucky. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 11:47 AM EDT (15:47 UTC)
Expired
Jun 7, 2005, 1:45 PM EDT
In force
118 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 071552
FFWJKL
KYC203-071745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1147 AM EDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 145 PM EDT

* AT 1143 AM EDT...WEATHER RADAR INDICATED NEARLY STATIONARY 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING PORTIONS OF 
  ROCKCASTLE COUNTY. THE HEAVIEST RAINFALL HAS BEEN IN NEAR THE 
  COMMUNITIES OF SINKS AND DONARO...WITH RADAR INDICATING 2 TO 3 
  INCHES BETWEEN 10:45 AM AND 11:45 AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILDIE...
  ROUNDSTONE...ROBINET...RENFRO VALLEY...OTTOWA...ORLANDO...
  MUELLERSVILLE...MARETBURG...LAKE LINVILLE...JEP HILL...HUMMEL...
  HIATT...FLAT ROCK...DUDLEY STATION...DONARO...COOKSBURG...CONWAY...
  BUMMER...BRODHEAD AND WITHERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3730 8417 3738 8418 3748 8433 3741 8443
      3734 8450 3732 8448 3734 8441 3736 8433
      3730 8425

$$

HAL
2 follow-up statements
000 
WGUS73 KJKL 071655
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1242 PM EDT TUE JUN 7 2005

KYC203-071745-
ROCKCASTLE KY-
1242 PM EDT TUE JUN 7 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 145 PM EDT FOR ROCKCASTLE 
COUNTY...

AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER PORTIONS OF 
ROCKCASTLE COUNTY. THE STORMS WERE NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILDIE...
ROUNDSTONE...ROBINET...OTTOWA...MARETBURG...LAKE LINVILLE...JEP
HILL...INDIAN LAKES PARK...HIATT...GUM SULPHUR...COOKSBURG AND
BRODHEAD.

THE AREAS MOST AT RISK FOR FLOODING ARE NEAR THE COMMUNITIES OF 
DONARO...SINKS...PINE HILL...AND WELLHOPE...WHERE RAINFALL TOTALS OF 
2 TO 3 INCHES HAVE LIKELY OCCURRED. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.


LAT...LON 3730 8417 3738 8418 3747 8437 3748 8445
      3742 8448 3734 8450 3732 8448 3734 8441
      3742 8428 3739 8421 3731 8435 3725 8433

$$

HAL
000 
WGUS73 KJKL 071748
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
147 PM EDT TUE JUN 7 2005

KYC203-071753-
ROCKCASTLE KY-
147 PM EDT TUE JUN 7 2005

...THE FLASH FLOOD WARNING FOR ROCKCASTLE COUNTY EXPIRED AT 145 PM 
EDT...

SHOWERS AND THUNDERSTORMS CONTINUED OVER MUCH OF ROCKCASTLE COUNTY 
AT 145 PM. HOWEVER...THE INTENSITY OF THE RAINFALL HAS EASED OVER 
THE LAST HOUR...AND THERE HAVE BEEN NO REPORTS OF SIGNIFICANT 
FLOODING. THUS...THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3730 8417 3738 8418 3747 8437 3748 8445
      3742 8448 3734 8450 3732 8448 3734 8441
      3742 8428 3739 8421 3731 8435 3725 8433

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:19 AM EDT, 28 minutes earlier.

Area forecast discussion, Jun 7, 11:19 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1119 AM EDT TUE JUN 7 2005

.DISCUSSION...

QUICK UPDATE THIS MORNING FOR CLOUD COVER AND TEMPS. POPS LOOK GOOD
BUT MID LEVEL DECK IS THICKER THAN ANTICIPATED AND SCATTER
SHOWERS...THUNDERSTORMS ARE ALREADY DEVELOPING IN AN UNSTABLE AIR
MASS. WITH CLOUD COVER ALSO HAD TO LOWER TEMPS A BIT.

SHOWER ACTIVITY IS BARELY MOVING...VERY LIGHT STEERING WINDS. SO THE
POTENTIAL FOR POCKETS OF FLASH FLOODING WILL BE HIGH...WILL HAVE TO
KEEP A CLOSE EYE ON THAT.

UPDATE ZONES...ISC GRIDS AND PRODUCTS OUT SOON.

&&

.PREV DISCUSSION...

454 AM EDT TUE JUN 7 2005

FOR THE SHORT TERM (TODAY THROUGH THURSDAY).

MODELS ARE IN DECENT AGREEMENT FOR THE NEAR TERM. GENERALLY FOLLOWED
THE NAM FOR THE GRIDS. SLIGHTLY AMPLIFIED PATTERN CONTINUES
ALOFT...WITH THE UPPER TROF OVER THE WESTERN U.S. AND UPPER RIDGE
OVER THE EASTERN U.S. BERMUDA HIGH CONTINUES TO DOMINATE THE
SOUTHEASTERN U.S. LEFT OVER OUTFLOW BOUNDARIES COMBINED WITH SEVERAL
PERTURBATIONS MEANDERING AROUND THE WESTERN EDGE OF THE HIGH...WILL
BRING THE THREAT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THE
NEXT FEW DAYS. ONCE AGAIN THE MOS NUMBERS SEEM A BIT TOO HIGH FOR
THE NEXT FEW DAYS FOR THE AMOUNT OF COVERAGE. PRECIPITATION CHANCES
LOOK LOWER ON WEDNESDAY WITH THE NAM SOUNDINGS INDICATING A MID
LEVEL CAP.

ISOLATED FLASH FLOODING WILL CONTINUE TO BE A THREAT THE NEXT COUPLE
OF DAYS WITH WEAK FLOW ALOFT AND SOUNDINGS STILL INDICATING
PRECIPITABLE WATERS BETWEEN 1.5 TO 1.8 INCHES. THE GREATEST THREAT
WILL BE IN THE AREAS SOUTH OF THE HAL ROGERS PARKWAY THAT RECEIVED
HEAVY RAIN TODAY. WILL ALSO CONTINUE TO HIGHLIGHT THIS IN THE HWO.
DENSE FOG MAY ALSO DEVELOP IN LOCATIONS THAT RECEIVE A DOWNPOUR.
LEFT PATCHY VALLEY FOG IN FOR NOW.

FOR TEMPERATURES...LEANED TOWARDS THE WARMER FWC NUMBERS FOR THE
NEAR TERM. MODELS SHOW 850 TEMPS SIMILAR TO YESTERDAY...BUT
WITH MORE CLOUDS AND PRECIPITATION AROUND THIS AFTERNOON...EXPECT
TEMPERATURES TO BE SLIGHTLY COOLER TODAY...ESPECIALLY SOUTH OF
HIGHWAY 80. FAR EASTERN AND THE NORTHERN PORTIONS OF THE CWA SHOULD
SEE ENOUGH SUNSHINE TO PUMP HIGHS CLOSE TO THE 90 DEGREE MARK. MAIN
CHANGE TODAY FROM THE PREVIOUS FORECAST WAS TO LOWER TEMPERATURES A
BIT OVER THE SOUTHERN PORTIONS OF THE CWA. OVERALL STAYED CLOSE TO
THE PREVIOUS FORECAST NUMBERS. ADDED A RANGE TO COVER A SMALL
RIDGE/VALLEY SPLIT TONIGHT...WITH THE VALLEYS BEING A BIT COOLER AS
FOG DEVELOPS.

ONLY MADE A FEW TWEAKS TO THE SKY CONDITION IN THE EXTENDED PORTIONS
FOR COORDINATION PURPOSES...OTHERWISE THEY WERE IN GOOD SHAPE.

154 AM EDT TUE JUN 7 2005

UPDATED TO END THE SHOWERS AND THUNDERSTORMS. THE REST OF THE
FORECAST IS ON TRACK.

1008 PM EDT MON JUN 6 2005

SOME VERY STRONG THUNDERSTORMS MOVED ACROSS THE AREA TONIGHT
DROPPING UP TO 2 INCHES OF RAIN IN PLACES...THREE QUARTER INCH HAIL
AND WIND GUSTS TO 40 MPH.  THESE STORMS STARTED MOVING INTO THE TN
BORDER COUNTIES AT ABOUT 5 PM TONIGHT AND THEN CONTINUED TO MOVE TO
THE NORTH.  THE MOST DANGEROUS STORM FORMED OVER MORGAN COUNTY WHEN
AN OUTFLOW BOUNDARY INTERACTED WITH AN EXISTING STORM OVER MORGAN
COUNTY. THE AIR WAS VERY MOIST AND UNSTABLE...SO IT DID NOT TAKE
MUCH TO GET THE STORMS GOING. THESE STORMS SHOULD DIE DOWN AROUND
MIDNIGHT WHEN THE PATCHY FOG SHOULD BEGIN TO FORM. FOG WILL BE
HEAVIER IN THE AREAS WHICH RECEIVED HEAVY PRECIPITATION TONIGHT. THE
REST OF THE FORECAST IS ON TRACK.

310 PM EDT MON JUN 6 2005

TONIGHT THRU WEDNESDAY...
MAIN CHALLENGE TONIGHT THROUGH WEDNESDAY NIGHT WILL BE POPS. FRONTAL
BOUNDARY FROM PA ACROSS SRN OH HAS RESULTED IN ENHANCED CU
FIELD...BUT MAIN CONVECTION HAS BEEN OVER WV. THIS FRONT WILL STALL
OUT AND WASH OUT NEAR THE OHIO RIVER AND WILL NOT BE A SIGNIFICANT
FACTOR FOR US. THE BIGGER PLAYER FOR US IS THE MID/UPPER SHORT WAVE
TROF OVER THE LOWER MS VALLEY. CONVECTION HAS BEEN SPREADING NORTH
ACROSS WESTERN TN...AND SOME INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY IN WEST AND CENTRAL KY CAN BE EXPECTED EARLY THIS
EVENING...BUT MAINLY WEST OF OUR FORECAST AREA. THE TROF OVER THE
LOWER MS VALLEY WILL DRIFT NE...WITH A SERIES OF RIPPLES MOVING
AROUND THE WESTERN PERIPHERY OF THE BERMUDA HIGH THE NEXT FEW DAYS.
THERE ARE SOME DIFFERENCES IN THE DETAILS OF HOW THIS IS HANDLED BY
THE MODELS...BUT THE MAIN IDEA IS THAT THERE WILL BE INCREASED
CHANCE OF SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. THE MET
MOS POPS LOOK TOO HIGH BASED ON THE NAM ITSELF AND THE OTHER
MODELS...AND WILL STAY CLOSER TO THE MAV MOS POPS FOR THE NEXT 48
HOURS. BUT WILL KEEP POPS IN CHANCE CATEGORY ON WED AS WELL EVEN
THOUGH MAV MOS HAS LIKELY POPS. THIS BASED ON RECENT TRENDS. AIR
MASS BASICALLY THE SAME THE NEXT COUPLE OF DAYS WITH DAYTIME HIGHS
DETERMINED BY THE AMOUNT OF SHOWER AND THUNDERSTORM ACTIVITY. WILL
KEEP HIGHS IN THE MID AND UPPER 80S THE NEXT COUPLE OF DAYS...A
LITTLE BIT LOWER THAN TODAY...SINCE MORE CONVECTION IS EXPECTED THE
NEXT COUPLE OF DAYS.

WITH FORECAST PRECIPITABLE WATER 1.5 TO 1.8 INCHES THE NEXT COUPLE
OF DAYS...AND ANY THUNDERSTORMS TO BE SLOW MOVING...ISOLATED FLASH
FLOODING WILL BE A THREAT.

EXTENDED DISCUSSION...(THURSDAY THROUGH MONDAY)

FEW IF ANY CHANGES IN THE EXTENDED WITH MODELS CONTINUING TO
ADVERTISE A BROAD EASTERN CONUS RIDGE. EXTENDED FORECAST IS LIKELY
TO SOUND LIKE A BROKEN RECORD. IT WILL BE A TYPICAL SUMMER TIME LIKE
PATTERN...WITH PLENTY OF MOISTURE IN PLACE FROM THE GULF OF MEXICO
TO MAKE OUR WEATHER HAVE THAT UNCOMFORTABLE STICKY FEEL. AIR MASS
CURRENTLY OVER THE SOUTHEASTERN CONUS TO DRIFT OUR WAY BY MID WEEK.
CONVECTION IN THAT AREA HAS BEEN LIMITED TO THE DAYTIME HOURS...VERY
DIURNALLY DRIVEN. THEREFORE...LEFT NIL POPS IN THE EXTENDED FOR THE
OVERNIGHT HOURS...LEAVING CHANCE POPS DURING THE DAY AND EARLY
EVENING. TRENDED POPS UP FOR THE THURSDAY...FRIDAY TIME FRAME SINCE
MODELS HAVE BEEN VERY CONSISTENT WITH DIURNALLY DRIVEN SHOWER
ACTIVITY AND SINCE GUIDANCE IS COMING IN WITH LIKELY POPS. BIGGEST
CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING WITH ANY
THUNDERSTORM ACTIVITY. ANY STORMS WILL HAVE HIGH PWS AND STEERING
WINDS WILL BE LIGHT...MEANING VERY SLOW MOVEMENT. PROBABLY WILL
ADDRESS THIS IN THE HWO.

THEREAFTER...A FEW SHORTWAVES PASSING TO THE NORTH LATE IN THE
PERIOD WILL GRADUALLY WEAKEN THE EASTERN CONUS RIDGE. THIS WILL SET
THE STAGE FOR A STRONGER EARLY TO MIDWEEK SHORTWAVE AND COLD FRONT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RAY
Hazardous weather outlook, Jun 7, 5:00 AM EDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT TUE JUN 7 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
500 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. NEARLY STATIONARY OR
SLOW MOVING THUNDERSTORMS MAY CAUSE FLASH FLOODING...ESPECIALLY IN
LOCATIONS SOUTH OF THE HAL ROGERS PARKWAY THAT RECEIVED HEAVY RAIN ON
MONDAY. DENSE FOG IS POSSIBLE TONIGHT IN VALLEYS THAT RECEIVE HEAVY
RAIN. THE FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A
MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DENSE FOG IS POSSIBLE WEDNESDAY MORNING IN VALLEY LOCATIONS THAT SEE
HEAVY RAIN TODAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS EACH DAY. ISOLATED FLASH
FLOODING WILL CONTINUE TO BE A THREAT...DUE TO THE EXPECTED SLOW
MOVEMENT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAINFALL OR
FLOODING TO THE NATIONAL WEATHER SERVICE TODAY AND TONIGHT.

JM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 9:43 PM EDTSevere Thunderstorm WarningJKLMorgan32 min
Jun 7, 3:41 PM EDTSevere Thunderstorm WarningJKLFleming36 min

Nearby

Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.